Minnesota, 2018Flooding in Minnesota, June 21 to 28, 2018
June 21 to 28, 2018 · NWS ARX · 2 events in 2 counties and zones
After several heavy rain events in June across the Upper Midwest, floodwaters worked down the Mississippi River. Flooding occurred in late June at Wabasha (Wabasha County) and Winona (Winona County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After several heavy rain events in June across the Upper Midwest, floodwaters worked down the Mississippi River. Flooding occurred in late June at Wabasha (Wabasha County) and Winona (Winona County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 21, 5:03 PM CST, 7 minutes earlier.
Area forecast discussion, Jun 21, 5:03 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
603 PM CDT Thu Jun 21 2018
.SHORT TERM...(Tonight through Friday)
Issued at 250 PM CDT Thu Jun 21 2018
A closed low continued to slowly sink southward across southwest
Iowa and into northwest Missouri today. Associated band of light
to moderate rainfall on the north side continued to impact the
forecast area throughout the day, but was narrowing somewhat by
the early afternoon. Dry east/northeasterly winds should continue
to erode away at the showers through the evening.
Meanwhile, a line of storms fired along the cold front associated
with the low and will move north along with the front into this
evening. Not expecting these storms to get into the forecast area
though, given lack of instability from all day cloud cover and
precipitation, and overall southern movement of the low.
Most of the rain should be out of the forecast area by mid-morning
on Friday as the center of low pressure will be over southern
Illinois/Indiana, though could see some lingering showers across far
southern Wisconsin into eastern Iowa. Otherwise, another day with
the northern half of the forecast area being warmer than the
southern half due to cloud cover, with highs ranging from the lower
70s south of Interstate 90 to the upper 70s north of Interstate 90.
.LONG TERM...(Friday night through Thursday)
Issued at 250 PM CDT Thu Jun 21 2018
Much needed drying takes place Friday night into Saturday as that
closed low continues to move east of the region and fills. Very weak
interim area of high pressure builds in with high temperatures right
around seasonal normals in the upper 70s/lower 80s.
Showers and a slight chance of thunderstorms creep back in late
Saturday night into Sunday as a weak mid-level trough rotates
southeast through the area. Look for highs in the upper 70s to lower
80s.
On/off shower and isolated thunderstorm chance will be seen Monday
through Thursday with the best chances centered around the
Tuesday/Tuesday night time frame as a fairly vigorous mid-level
trough/closed low rotates across the region from the Northern
Plains.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 603 PM CDT Thu Jun 21 2018
Light showers continue across the area in the weak zone of
frontogenesis in the 1000-700 mb layer on the north side of the
upper level low that was over northern Missouri. As the upper
level low moves southeast, the frontogenesis will also move south
and weaken which will allow the showers to end at both airports
this evening. Even with the light rain, conditions are VFR and
this should continue through the night with the ceilings gradually
going up before the clouds scatter out Friday morning. Some
concern for fog development overnight with lots of low level
moisture in place along with light winds. Forecast soundings from
the 21.21Z RAP suggest the winds just above the surface will be at
or above 10 knots through the night which should be strong enough
to prevent much fog from developing.
&&
.HYDROLOGY...
Issued at 250 PM CDT Thu Jun 21 2018
Periods of light to moderate rainfall will continue into the
overnight hours before coming to an end for most of the area by
mid-morning on Friday. The main impact has been rises on area
rivers and streams, with the most recent being mainly across
southeast Minnesota and northeast Iowa. In addition, river levels
across western Wisconsin will remain elevated, with minor
flooding expected along portions of the Mississippi River from
rainfall in past days.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...CA
LONG TERM...DAS
AVIATION...04
HYDROLOGY...CA
Hazardous weather outlook, Jun 21, 3:01 AM CST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
401 AM CDT Thu Jun 21 2018
IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-221215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant-
401 AM CDT Thu Jun 21 2018
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest Wisconsin.
.DAY ONE...Today and Tonight
Widespread rainfall is expected with isolated thunderstorms
possible. Rainfall amounts up to 1 to 2 inches will lead to rises
on rivers with ponding of water possible in poor drainage areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated thunderstorms are possible on Sunday, but severe weather
is not expected.
Additional thunderstorms are possible Monday night through
Wednesday. It is too early to determine any possible severe
weather risk.
.SPOTTER INFORMATION STATEMENT...
Rainfall reports would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-086>088-WIZ017-029-032>034-041>044-221215-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-
401 AM CDT Thu Jun 21 2018
This Hazardous Weather Outlook is for portions of southeast
Minnesota into central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated thunderstorms are possible on Sunday, but severe weather
is not expected.
Additional thunderstorms are possible Monday night through
Wednesday. It is too early to determine any possible severe
weather risk.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Flood, Wabasha
- When
- June 21, 5:10 PM CST to June 28, 7:20 AM CST
- Where
- Wabasha County, 0.43 mi NNW of Reads Lndg to 1.15 mi ENE of Reads Lndg
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.406, -92.084
Runoff from heavy rain events pushed the Mississippi River out of its banks in Wabasha. The river crested over a foot above the flood stage at 13.23 feet on the 23rd.
Flood, Winona
- When
- June 23, 4:45 PM CST to June 26, 10:40 AM CST
- Where
- Winona County, 0.68 mi NNW of Winona to 0.63 mi NNE of Winona
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.059, -91.655
Runoff from heavy rain events pushed the Mississippi River out of its banks in Winona. The river crested around a half foot above the flood state at 13.56 feet on the 24th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 21 to 23, 20183 deaths · 17 events
- Excessive Heat in Nevada, June 21 to 23, 20182 deaths · 1 event
- Flash Flooding and Flooding in Virginia, June 21 to 24, 2018$185,000 · 115 events
- Heat in California, June 21 to 22, 20181 death · 2 events
- Flash Flooding and Flooding in Ohio, June 21 to 22, 2018$500,000 · 14 events
- Damaging Winds in Mississippi, June 21, 2018$239,000 · 55 kt wind · 9 events
- Damaging Wind and Lightning Strike in Florida, June 21, 2018$275,000 · 50 kt wind · 2 events
- Damaging Winds in Tennessee, June 21, 2018$91,000 · 60 kt wind · 11 events
- Flash Flooding and Flooding in West Virginia, June 21 to 22, 2018$41,000 · 9 events
- Flash Flood in Louisiana, June 21, 2018$50,000 · 1 event
- Damaging Winds in Kentucky, June 21, 2018$37,000 · 61 kt wind · 3 events
- Flooding in South Dakota, June 21 to 30, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765514, 765515.